Alert archive / Texas / Wind Advisories in 2009

Wind Advisory 5, NWS Amarillo, TX

March 7, 20098 counties in Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this wind advisory at Mar 7, 2009, 12:32 PM CST for 8 counties in Texas; Cimarron County, Texas County, Oklahoma. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Mar 7, 2009, 12:32 PM CST (18:32 UTC)
Expired
Mar 7, 2009, 7:00 PM CST
In force
6 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Dallam County, TX, Deaf Smith County, TX, Hartley County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 81 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 6.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2009-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2009-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -49 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2732 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-49 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS74 KAMA 071832
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
1232 PM CST SAT MAR 7 2009

...WINDY CONDITIONS ARE EXPECTED FOR THE WESTERN TEXAS AND OKLAHOMA
PANHANDLES THIS AFTERNOON...

.A LOW PRESSURE SYSTEM OVER THE PANHANDLE OF OKLAHOMA WILL DEEPEN AND
WILL CAUSE WEST AND SOUTHWEST WINDS TO INCREASE AND GUST OVER THE
WESTERN PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES THROUGH THE
AFTERNOON.

OKZ001-002-TXZ001-002-006-007-011-012-016-017-080100-
/O.NEW.KAMA.WI.Y.0005.090307T1832Z-090308T0100Z/
CIMARRON-TEXAS-DALLAM-SHERMAN-HARTLEY-MOORE-OLDHAM-POTTER-
DEAF SMITH-RANDALL-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...DALHART...
STRATFORD...HARTLEY...CHANNING...DUMAS...VEGA...AMARILLO...
HEREFORD...CANYON
1232 PM CST SAT MAR 7 2009

...WIND ADVISORY IN EFFECT UNTIL 7 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR WESTERN
PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. 

SURFACE LOW PRESSURE HAS DEEPENED QUICKLY OVER THE PANHANDLES. AT THE
SAME TIME THE CLOUD COVER HAS BROKEN UP AND HAS ALLOWED SUNSHINE TO
HEAT THE GROUND. STRONGER WINDS ALOFT ARE MIXING DOWN TOWARD THE
SURFACE. THE RESULT WILL BE WINDS THAT WILL BLOW 35 TO 40 MPH AND
AND WILL GUST TO NEAR 50 MPH. WINDS WILL DIMINISH THIS EVENING AS THE
SYSTEM MOVES FURTHER EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

WYNNE
2 follow-up statements
000 
WWUS74 KAMA 071955
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
155 PM CST SAT MAR 7 2009

...WINDY CONDITIONS ARE EXPECTED FOR THE WESTERN TEXAS AND
OKLAHOMA PANHANDLES THIS AFTERNOON...

.A LOW PRESSURE SYSTEM OVER THE PANHANDLE OF OKLAHOMA WILL DEEPEN
AND WILL CAUSE WEST AND SOUTHWEST WINDS TO INCREASE AND GUST OVER
THE WESTERN PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES THROUGH
THE AFTERNOON.

OKZ003-072100-
/O.NEW.KAMA.HW.W.0003.090307T1955Z-090307T2100Z/
BEAVER-
INCLUDING THE CITIES OF...BEAVER...FORGAN
155 PM CST SAT MAR 7 2009

...HIGH WIND WARNING IN EFFECT UNTIL 3 PM CST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL 3 PM CST THIS AFTERNOON FOR BEAVER
COUNTY OF THE OKLAHOMA PANHANDLE.

ELEVATED SHOWERS ASSOCIATED WITH A LOW PRESSURE SYSTEM AND BOUNDARY
ACROSS THE EASTERN OKLAHOMA PANHANDLE IS TRIGGERING STRONG AND
DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.

PERSONS IN BEAVER COUNTY SHOULD REMAIN ALERT FOR SUDDEN CHANGES IN
WIND DIRECTION AND SPEEDS AND BE READY TO TAKE COVER THROUGH 3 PM CST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

OKZ001-002-TXZ001-002-006-007-011-012-016-017-080100-
/O.CON.KAMA.WI.Y.0005.000000T0000Z-090308T0100Z/
CIMARRON-TEXAS-DALLAM-SHERMAN-HARTLEY-MOORE-OLDHAM-POTTER-
DEAF SMITH-RANDALL-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...DALHART...
STRATFORD...HARTLEY...CHANNING...DUMAS...VEGA...AMARILLO...
HEREFORD...CANYON
155 PM CST SAT MAR 7 2009

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING FOR
WESTERN PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES.

SURFACE LOW PRESSURE HAS DEEPENED QUICKLY OVER THE PANHANDLES. AT
THE SAME TIME THE CLOUD COVER HAS BROKEN UP AND HAS ALLOWED
SUNSHINE TO HEAT THE GROUND. STRONGER WINDS ALOFT ARE MIXING DOWN
TOWARD THE SURFACE. THE RESULT WILL BE WINDS THAT WILL BLOW 35 TO
40 MPH AND AND WILL GUST TO NEAR 50 MPH. WINDS WILL DIMINISH THIS
EVENING AS THE SYSTEM MOVES FURTHER EAST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

WYNNE
000 
WWUS74 KAMA 080056
NPWAMA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE AMARILLO TX
656 PM CST SAT MAR 7 2009

...WIND DIMINISHING ACROSS THE WESTERN PANHANDLES...

.WINDS WILL DIMINISH THIS EVENING ACROSS THE WESTERN TEXAS AND
OKLAHOMA PANHANDLES.

OKZ001-002-TXZ001-002-006-007-011-012-016-017-080200-
/O.EXP.KAMA.WI.Y.0005.000000T0000Z-090308T0100Z/
CIMARRON-TEXAS-DALLAM-SHERMAN-HARTLEY-MOORE-OLDHAM-POTTER-
DEAF SMITH-RANDALL-
INCLUDING THE CITIES OF...BOISE CITY...KEYES...GUYMON...DALHART...
STRATFORD...HARTLEY...CHANNING...DUMAS...VEGA...AMARILLO...
HEREFORD...CANYON
656 PM CST SAT MAR 7 2009

...WIND ADVISORY WILL EXPIRE AT 7 PM CST THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 7 PM CST THIS EVENING FOR THE
WESTERN PARTS OF THE TEXAS AND OKLAHOMA PANHANDLES.

WINDS WILL DIMINISH THROUGH THE EVENING...REMAINING BELOW WIND
ADVISORY CRITERIA.

$$

COCKRELL

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this wind advisory went out at Mar 7, 11:57 AM CST, 35 minutes earlier.

Area forecast discussion, Mar 7, 11:57 AM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1157 AM CST SAT MAR 7 2009

.AVIATION...
SUNNY CONDITIONS ARE EXPANDING ACROSS THE PANHANDLES AND WINDS ARE
MIXING TO THE SURFACE. AN AWW MAY BE NECESSARY AS WINDS ARE STARTING
TO INCREASE AND GUST CLOSE TO 40KTS. VFR CONDITIONS ARE ANTICIPATED
THROUGH THE PERIOD. A COLD FRONT HAS CAUSE SOME ELEVATED STORMS TO
FORM NEAR DHT. THE BOUNDARY WILL BRING WINDS AROUND TO THE WEST AND
NORTHWEST BRIEFLY BEFORE DECREASING AND SHIFTING BACK TO THE SOUTHWEST
OVERNIGHT.

WYNNE

&&

.PREV DISCUSSION... /ISSUED 548 AM CST SAT MAR 7 2009/

AVIATION...
12Z TAFS...MAIN CONCERN THIS MORNING REMAINS ON WINDS THROUGH MUCH OF
THE FORECAST PERIOD.

AS HAS BEEN THE CASE LATELY...SFC LEE TROUGH ACROSS EASTERN CO/NM
EXPECTED TO STRENGTHEN AGAIN TODAY IN RESPONSE TO ADVANCING UPPER
TROUGH OVER THE ROCKIES. ALTHOUGH BKN-OVC MID CLOUD DECK SHOULD
STICK AROUND MUCH OF THE DAY WITH CI EXPECTED TO INCREASE AS WELL ACROSS
THE TERMINALS...WINDS SHOULD STRENGTHEN BY MID/LATE MORNING WITH
SUSTAINED WINDS BETWEEN 25-30 KTS. POSSIBLE GUSTS CAN APPROACH
AVIATION WX WARNING CRITERIA OF 40 KTS...BUT CONFIDENCE TOO LOW TO
INCLUDE THESE TYPE OF WINDS IN FORECAST NOW. WINDS WILL REMAIN
RATHER BREEZY THIS EVENING BEFORE DIMINISHING ONCE A COLD FRONT
SLIDES INTO THE AREA LATE TONIGHT. RH FIELDS INDICATE POSSIBLE HIGH
BASED CU FORMING THIS AFTERNOON BUT EXPECT ONLY FEW CI TOWARD THE END
OF THE FORECAST PERIOD. CLK

PREV DISCUSSION... /ISSUED 335 AM CST SAT MAR 7 2009/

DISCUSSION...
FIRE WEATHER CONCERNS DOMINATE THE FORECAST FOR THE NEXT THREE DAYS.
AN APPROACHING SHORTWAVE PASSING TO THE NORTH OF THE PANHANDLES TODAY
WILL INCREASE WINDS INTO THE 20 TO 30 MPH RANGE. RH VALUES WILL FALL
TO NEAR OR SLIGHTLY BELOW RED FLAG CRITERIA IN WESTERN COUNTIES...BUT
ELEVATED FIRE WX CONCERNS WILL CONTINUE AREA WIDE. AS THE SHORTWAVE
MOVES EAST A WEAK COLD FRONT WILL BRUSH THE AREA SAT NIGHT BUT SW
WINDS WILL RETURN BY NOON SUNDAY. A STRONG 5H TROUGH WILL DIG SOUTH
ACROSS THE WESTERN US AND CONTINUE THE VERY DRY SW FLOW AND FIRE WX
CONCERNS ON MONDAY. APPEARS A FAIRLY STRONG COLD FRONT WILL MOVE THRU
THE AREA ON TUE BRINGING CONSIDERABLY COOLER CONDITIONS THROUGH THE
END OF THE WEEK. LOTS OF UNCERTAINTY AFTER TUE. ECMWF BRINGS
RAIN...ICE OR SNOW ACROSS THE AREA ON WED AND THU AS A LARGE TROF
DEVELOPS OFF THE SRN CA COAST...WHILE THE GFS KEEPS US DRY. FOR THIS
FORECAST PACKAGE...DECIDED NOT TO STRAY TOO MUCH FROM THE GFS.

FOLLOWED GUIDANCE TEMPS CLOSELY ALL PERIODS. TEMPS MAY NEED TO BE
ADJUSTED DOWNWARD MID AND LATE WEEK IF THE ECMWF CONTINUES THE COLDER
AND WETTER TREND AND/OR IF THE GFS STARTS TO SWING TO THIS SOLUTION.

FIRE WEATHER...
ED FLAG WARNING THIS AFTERNOON FOR THE WESTERN TWO THIRDS OF THE
PANHANDLES. ALTHOUGH IT APPEARS RH VALUES WILL BE BORDERLINE IN
MEETING CRITERIA...IT WAS DECIDED TO ERR ON THE SIDE OF CAUTION DUE
TO THE VERY DRY FUELS AND WINDY CONDITIONS EXPECTED. POTENTIAL FOR
CRITICAL FIRE WX CONDITIONS ON SUNDAY AS RH VALUES WILL BE EVEN
LOWER...BUT WINDS MAY NOT QUITE REACH CRITERIA. FIRE WX CONCERNS
CONTINUE MONDAY AS WELL BEFORE A COLD FRONT BRINGS SOME RELIEF.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...
     RANDALL...SHERMAN.

OK...RED FLAG WARNING UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON...TEXAS.

&&

21/10
Hazardous weather outlook, Mar 7, 6:00 AM CST, 6 hours 32 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CST SAT MAR 7 2009

OKZ001>003-TXZ001>020-071900-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CST SAT MAR 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A RED FLAG WARNING IS IN EFFECT FOR THE WESTERN TWO THIRDS OF THE
TEXAS AND OKLAHOMA PANHANDLES FROM NOON TODAY UNTIL 7 PM CST DUE TO
THE COMBINATION OF ABOVE NORMAL TEMPERATURES...SOUTHWEST WINDS OF
20 TO 30 MPH WITH HIGHER GUSTS...AND MINIMUM RELATIVE HUMIDITIES
BELOW 15 PERCENT. IN ADDITION...BREEZY CONDITIONS WILL REQUIRE
BOATERS TO EXERCISE CAUTION ON AREA LAKES.

.DAYS TWO THROUGH SEVEN...

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED AGAIN
SUNDAY AND MONDAY ACROSS ALL OF THE OKLAHOMA AND TEXAS PANHANDLES DUE
TO THE COMBINATION OF STRONG WINDS AND LOW RELATIVE HUMIDITIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

KRAUSE

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 7, 4:11 AM CSTRed Flag WarningAMAArmstrong, Carson, Dallam, Deaf Smith, Hansford, Hartley and 6 more15 hr
Mar 7, 1:55 PM CSTHigh Wind WarningAMABeaver65 min

Nearby

Wind Advisories in Texas, 2009Wind Advisories in Oklahoma, 2009Every wind advisory in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.